MAUDE Adverse Event Report: STRYKER GMBH CORTEX SCREW AXSOS 3 TI Ø3.5MM / L28MM; PLATE, FIXATION, BONE

STRYKER GMBH CORTEX SCREW AXSOS 3 TI Ø3.5MM / L28MM; PLATE, FIXATION, BONE
Catalog Number 661428S
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 12/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Screw breakage occurred during axsos operation.According to 2.5 mm drill after pre-drill, then inserting the screw based on the procedure manual.However it got harder on the way and stopped moving.When further tightening by putting in force, it broke at the shaft of the screw.The broken screw end was remained in patient body.
 
Additional Manufacturer Narrative
The reported event that cortex screw axsos 3 ti ø3.5mm / l28mm was alleged of 'breakage during surgery' could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by to much torsinal force (known very hard bone).The device inspection revealed the following: only the broken top part of the screw was returned, the broken screwshaft remained in the patient.Very strong deformation / damages of the inner torx are visible.This clearly indicates that far too much mechanical force beyond its calculated capability had been applied during screw insertion.A close up (done by the microscope) of the broken surface shows the structures of a typical ductile overload breakage.Note it was mentioned ¿ inserting got harder on the way and stopped moving.When further tightening by putting in force ,it broke at the shaft of the screw.¿ this gives us a clear indication that the predrilling may have not been deep enough, also in mind that the bone construction was very hard.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description
Screw breakage occurred during axsos operation.According to 2.5 mm drill after pre-drill, then inserting the screw based on the procedure manual.However it got harder on the way and stopped moving.When further tightening by putting in force ,it broke at the shaft of the screw.The broken screw end was remained in patient body.

Brand Name
CORTEX SCREW AXSOS 3 TI Ø3.5MM / L28MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8276290
Report Number0008031020-2019-00048
Device Sequence Number11105219
Product Code HRS
UDI-Device Identifier04546540686367
UDI-Public04546540686367
Combination Product (Y/N)N
PMA/510(K) Number
K181091
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date06/30/2023
Device Catalogue Number661428S
Device Lot NumberY27035
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2019
Initial Date Received by Manufacturer 12/28/2018
Supplement Date Received by Manufacturer03/01/2019
Initial Report FDA Received Date01/24/2019
Supplement Report FDA Received Date03/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age24 YR